Alert archive / California / Gale Watches in 2009

Gale Watch 16, NWS Eureka, CA

June 23, 2009

NWS Eureka, CA issued this gale watch at Jun 23, 2009, 8:38 PM PDT. It took effect at Jun 25, 2009, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 23, 2009, 8:38 PM PDT (03:38 UTC)
In effect from
Jun 25, 2009, 3:00 PM PDT
Expired
Jun 24, 2009, 3:17 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WHUS76 KEKA 240338
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
838 PM PDT TUE JUN 23 2009

PZZ470-475-241145-
/O.CAN.KEKA.GL.W.0066.000000T0000Z-090624T0400Z/
/O.CAN.KEKA.SE.W.0019.000000T0000Z-090624T0400Z/
/O.NEW.KEKA.SC.Y.0031.090624T0400Z-090625T2200Z/
/O.NEW.KEKA.GL.A.0016.090625T2200Z-090629T0000Z/
/O.NEW.KEKA.SE.A.0011.090625T2200Z-090629T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
838 PM PDT TUE JUN 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...
...HAZARDOUS SEAS WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THURSDAY. A GALE
WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM
THURSDAY AFTERNOON THROUGH SUNDAY AFTERNOON. IN ADDITION...A
HAZARDOUS SEAS WATCH HAS BEEN ISSUED. THIS HAZARDOUS SEAS WATCH IS
IN EFFECT FROM THURSDAY AFTERNOON THROUGH SUNDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A HAZARDOUS SEAS WATCH IS ISSUED WHEN THE RISK OF HAZARDOUS SEAS
HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR
LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-455-240445-
/O.CAN.KEKA.SC.Y.0030.000000T0000Z-090624T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
838 PM PDT TUE JUN 23 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$
1 follow-up statement
570 
WHUS76 KEKA 241017
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
317 AM PDT WED JUN 24 2009

PZZ475-242200-
/O.EXT.KEKA.SC.Y.0031.000000T0000Z-090625T1900Z/
/O.NEW.KEKA.SI.Y.0042.090625T1900Z-090625T2200Z/
/O.UPG.KEKA.GL.A.0016.090625T2200Z-090629T0000Z/
/O.UPG.KEKA.SE.A.0011.090625T2200Z-090629T0000Z/
/O.NEW.KEKA.GL.W.0067.090625T2200Z-090629T1200Z/
/O.NEW.KEKA.SE.W.0020.090625T1900Z-090629T1200Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
317 AM PDT WED JUN 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PDT THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM NOON THURSDAY TO 5 AM
PDT MONDAY...
...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 5 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT FROM NOON THURSDAY TO 5 AM PDT
MONDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE WARNING IS
IN EFFECT FROM 3 PM THURSDAY TO 5 AM PDT MONDAY. THE SMALL CRAFT
ADVISORY IS NOW IN EFFECT UNTIL NOON PDT THURSDAY.

THE PRESSURE GRADIENT WILL TIGHTEN THURSDAY AFTERNOON...BRINGING GALE
FORCE WINDS AND STEEP SHORT PERIOD SEAS FROM THURSDAY AFTERNOON THROUGH
THE WEEKEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-242200-
/O.EXT.KEKA.SC.Y.0031.000000T0000Z-090625T1900Z/
/O.UPG.KEKA.GL.A.0016.090625T2200Z-090629T0000Z/
/O.UPG.KEKA.SE.A.0011.090625T2200Z-090629T0000Z/
/O.NEW.KEKA.SE.W.0020.090625T1900Z-090629T1200Z/
/O.NEW.KEKA.GL.W.0067.090625T1900Z-090629T1200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
317 AM PDT WED JUN 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PDT THURSDAY...
...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 5 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM NOON THURSDAY TO 5 AM
PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM NOON THURSDAY TO 5 AM PDT
MONDAY. A HAZARDOUS SEAS WARNING HAS ALSO BEEN ISSUED. THIS
HAZARDOUS SEAS WARNING IS IN EFFECT FROM NOON THURSDAY TO 5 AM
PDT MONDAY. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL NOON
PDT THURSDAY.

THE PRESSURE GRADIENT WILL TIGHTEN THURSDAY AFTERNOON...BRINGING GALE
FORCE WINDS AND STEEP SHORT PERIOD SEAS FROM THURSDAY AFTERNOON THROUGH
THE WEEKEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jun 23, 3:24 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 3:24 PM PDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
324 PM PDT TUE JUN 23 2009

.SYNOPSIS...A WEAK TROUGH WILL APPROACH NORTHWEST CA TONIGHT. THE
TROUGH WILL MOVE ACROSS THE REGION WEDNESDAY AND THURSDAY...AND
...POSSIBLY TRIGGER A FEW SHOWERS OR THUNDERSTORMS FOR EASTERN
TRINITY COUNTY.  OTHERWISE... DRY AND WARM WEATHER WILL CONTINUE
THROUGH THE WEEKEND.

&&

.DISCUSSION...SATELLITE IMAGERY CONTINUES TO SHOW A WEAK UPPER LEVEL
LOW OFFSHORE OF POINT CONCEPTION WITH AN EXPANSIVE RIDGE OF HIGH
PRESSURE ACROSS THE CENTRAL CONUS. MODELS HAVE SLOWED THE FORECAST
PROGRESSION OF THE LOW AND EXPECT INLAND TEMPERATURES IN THE UPPER
80S/LOWER 90S WED AND THU. WATER VAPOR SATELLITE IMAGERY SHOWS A
BAND OF MID LEVEL MOISTURE ASSOCIATED WITH THE LOW...WITH SATELLITE
DERIVED PRECIPITATION VALUES NEAR BETWEEN 0.5 AND 0.75 INCH. THIS
MOISTURE WILL BEGIN TO MOVE OVER NW CA AS WED THE LOW SLOWLY MOVES
INLAND AND PEAK ON THU. THE LOW WILL WEAKEN THE SURFACE PRESSURE
GRADIENT AND THE WINDS WILL EASE WED INTO THU. WITH THE INCREASE IN
MOISTURE AND DECREASE IN WINDS...EXPECT INCREASINGLY EXTENSIVE
OVERNIGHT COASTAL STRATUS AND PATCHY FOG AS WED NIGHT AND THU NIGHT.

FORECAST CONVECTIVE PARAMETERS SHOW MARGINAL CHANCES FOR
THUNDERSTORMS...BUT THINK THAT THE INCREASED MID LEVEL MOISTURE
COMBINED WITH THE HOT INLAND TEMPERATURES...AND UPPER LEVEL
DIFFLUENCE WILL TRIGGER ONE OR TWO THUNDERSTORMS ACROSS EASTERN
TRINITY COUNTY WED AND THU AFTERNOONS. HAVE THEREFORE KEPT THE
SLIGHT CHANCE OF THUNDERSTORMS FOR WED AND ADDED A SLIGHT CHANCE FOR
THU...MAINLY OVER THE TRINITY ALPS AND YOLLA BOLLYS. DAYTIME
TEMPERATURES WILL LOWER A LITTLE WED AND THU DUE TO THE TROUGH
PASSAGE...BUT REBOUND FRI THROUGH SUN AS AN UPPER LEVEL RIDGE WILL
BUILD ACROSS THE REGION.

MID RANGE MODELS FORECAST ANOTHER UPPER LEVEL TROUGH TO MOVE OVER NW
CA EARLY NEXT WEEK. THE MODELS VARY ON THE STRENGTH AND TIMING OF
THIS FEATURE. THE ECMWF SEEMS TO BE THE OUTLIER AND IS FORECASTING A
DEEPER TROUGH. DUE TO LOW FORECAST CONFIDENCE DEVIATED LITTLE FROM
PREVIOUS FORECAST BEYOND SUNDAY. TH

&&

.AVIATION...THE GRADIENT WAS MUCH WEAKER AS CEC AND ACVS WINDS WERE
NOT NEARLY AS STRONG TODAY VERSES IN THE LAST COUPLE OF DAYS. CEC
KEPT SOUTHERLY LIGHT WINDS DUE TO THE INFLUENCE OF A WEAK EDDY
THROUGH EARLY AFTERNOON.  PATCHY IFR CONDITIONS OCCURRED ALONG THE
NORTH COAST THIS MORNING AND LINGERED OFF HUMBOLDT BAY THROUGH LATE
MORNING. THE GRADIENT WILL FURTHER RELAX AFTER SUNSET. THEN...LATE
NIGHT/EARLY MORNING DEVELOPMENT OF STRATUS/FOG WILL BE MORE
EXTENSIVE NEAR HUMBOLDT BAY AND PATCHY ELSEWHERE ALONG THE COAST.
BRIEF MVFR/IFR CONDITIONS EXPECTED IN THE A.M. FOR ACV/CECS TAF
SUITES. UKI TO REMAIN VFR THROUGH THE PERIOD.   TA

&&

.MARINE...NO QUIKSCAT OR ASCAT DATA THIS MORNING. ONLY ONE SHIP
REPORT IN THE SOUTHERN OUTER WATERS THAT REPORTED N WINDS TO 28 KT
AT 11AM. HAVE KEPT GALE GOING IN OUTER WATERS INTO THIS EVENING AS
WINDS NOW PICKING UP IN NEAR SHORE BUOYS WITH TYPICAL DIURNAL
TIGHTENING OF THE GRADIENT. WITH WEAK FRONT TO APPROACH TONIGHT AND
WED...THE GRADIENT DECREASES AND CONDITIONS DROP INTO SMALL CRAFT OR
BELOW. ONCE FRONT MOVES THROUGH WED NIGHT...PRESSURE GRADIENT
TIGHTENS AGAIN WITH GALE FORCE CONDITIONS TO AGAIN DEVELOP. 35-40 KT
WINDS IN OUTER WATERS THUR-FRI AND ONLY SLIGHT DECREASE OVER THE
WEEKEND. WITH STRONG WINDS AND FETCH INTO SOUTHERN OREGON
WATERS...SEAS BUILD TO 14-16 FEET IN OUTER WATERS AND EXPECT PERIODS
TO BE IN 7-8 SECOND RANGE SO WILL ALSO NEED HAZ SEAS WARNING. CLOSER
TO THE COAST...WINDS IN SMALL CRAFT RANGE BUT SEAS ABOUT 8-11 FT
WITH PERIODS 8-10 SECONDS SO VERY STEEP SEAS AND WILL BE FLIRTING
WITH HAZ SEAS WARNING CRITERIA. WILL WAIT UNTIL AFTER THIS GALE ENDS
BEFORE HOISTING GALE/HAZ SEAS WATCH FOR NEXT EVENT. DEAN

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY UNTIL 9 PM PDT THIS EVENING FOR PZZ450 AND
PZZ455.

GALE AND HAZ SEAS WARNING UNTIL 9 PM PDT THIS EVENING FOR PZZ470 AND
PZZ475.

&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

In the hours before

Local storm report, Jun 23, 3:59 PM PDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
359 PM PDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             SALYER                  40.90N 123.57W
06/03/2009  M1.50 INCH       TRINITY            CA   PARK/FOREST SRVC

            1.5 INCH HAIL REPORTED BY FOREST SERVICE IN SALYER
            BETWEEN 1640 AND 1650 LOCAL TIME

&&

BK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:38 PM PDTSmall Craft AdvisoryEKA7 days
Jun 23, 8:38 PM PDTHazardous Seas WatchEKA7 hr
Jun 24, 3:17 AM PDTGale WarningEKA4 days
Jun 24, 3:17 AM PDTHazardous Seas WarningEKA7 days
Jun 24, 3:17 AM PDTSmall Craft Advisory for WindsEKA11 hr

Nearby

Gale Watches in California, 2009Every gale watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.